Geometric bounds in spherically symmetric general relativity
No Thumbnail Available
Ó Murchadha, Niall
American Physical Society
We exploit an arbitrary extrinsic time foliation of spacetime to solve the constraints in spherically symmetric general relativity. Among such foliations there is a one parameter family, linear and homogeneous in the extrinsic curvature, which permit the momentum constraint to be solved exactly. This family includes, as special cases, the extrinsic time gauges that have been exploited in the past. These foliations have the property that the extrinsic curvature is spacelike with respect to the the spherically symmetric superspace metric. What is remarkable is that the linearity can be relaxed at no essential extra cost which permits us to isolate a large nonpathological dense subset of all extrinsic time foliations. We now identify properties of solutions which are independent of the particular foliation within this subset. When the geometry is regular, we can place spatially invariant numerical bounds on the values of both the spatial and the temporal gradients of the scalar areal radius R. These bounds are entirely independent of the particular gauge and of the magnitude of the sources. When singularities occur, we demonstrate that the geometry behaves in a universal way in the neighborhood of the singularity. These results can be exploited to develop necessary and sufficient conditions for the existence of both apparent horizons and singularities in the initial data which do not depend sensitively on the foliation. (S0556-2821(97)05224-7).
Configuration-space , Trapped surfaces , Optical scalars , Constraints , Stars
Guven, J. and Ó Murchadha, N. (1997) 'Geometric bounds in spherically symmetric general relativity', Physical Review D, 56(12), 7650-7657 (8pp). doi: 10.1103/PhysRevD.56.7650
© 1997, American Physical Society